On-line models and algorithms for max independent set
RAIRO - Operations Research - Recherche Opérationnelle, Volume 40 (2006) no. 2, pp. 129-142.

In on-line computation, the instance of the problem dealt is not entirely known from the beginning of the solution process, but it is revealed step-by-step. In this paper we deal with on-line independent set. On-line models studied until now for this problem suppose that the input graph is initially empty and revealed either vertex-by-vertex, or cluster-by-cluster. Here we present a new on-line model quite different to the ones already studied. It assumes that a superset of the final graph is initially present (in our case the complete graph on the order n of the final graph) and edges are progressively removed until the achievement of the final graph. Next, we revisit the model introduced in [Demange, Paradon and Paschos, Lect. Notes Comput. Sci. 1963 (2000) 326-334] and study relaxations assuming that some paying backtracking is allowed.

DOI: 10.1051/ro:2006014
Classification: 05C69, 68Q25, 68W25
Keywords: approximation algorithms, competitive ratio, maximum independent set, on-line algorithms
@article{RO_2006__40_2_129_0,
     author = {Escoffier, Bruno and Paschos, Vangelis Th.},
     title = {On-line models and algorithms for max independent set},
     journal = {RAIRO - Operations Research - Recherche Op\'erationnelle},
     pages = {129--142},
     publisher = {EDP-Sciences},
     volume = {40},
     number = {2},
     year = {2006},
     doi = {10.1051/ro:2006014},
     mrnumber = {2272683},
     zbl = {1110.68170},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1051/ro:2006014/}
}
TY  - JOUR
AU  - Escoffier, Bruno
AU  - Paschos, Vangelis Th.
TI  - On-line models and algorithms for max independent set
JO  - RAIRO - Operations Research - Recherche Opérationnelle
PY  - 2006
SP  - 129
EP  - 142
VL  - 40
IS  - 2
PB  - EDP-Sciences
UR  - http://archive.numdam.org/articles/10.1051/ro:2006014/
DO  - 10.1051/ro:2006014
LA  - en
ID  - RO_2006__40_2_129_0
ER  - 
%0 Journal Article
%A Escoffier, Bruno
%A Paschos, Vangelis Th.
%T On-line models and algorithms for max independent set
%J RAIRO - Operations Research - Recherche Opérationnelle
%D 2006
%P 129-142
%V 40
%N 2
%I EDP-Sciences
%U http://archive.numdam.org/articles/10.1051/ro:2006014/
%R 10.1051/ro:2006014
%G en
%F RO_2006__40_2_129_0
Escoffier, Bruno; Paschos, Vangelis Th. On-line models and algorithms for max independent set. RAIRO - Operations Research - Recherche Opérationnelle, Volume 40 (2006) no. 2, pp. 129-142. doi : 10.1051/ro:2006014. http://archive.numdam.org/articles/10.1051/ro:2006014/

[1] G. Ausiello, E. Feuerstein, S. Leonardi, L. Stougie and M. Talamo, Algorithms for the on-line traveling salesman problem. Algorithmica 29 (2001) 560-581. | Zbl

[2] C. Berge, Graphs and hypergraphs. North Holland, Amsterdam (1973). | MR | Zbl

[3] M. Demange, X. Paradon and V.Th. Paschos, On-line maximum-order induced hereditary subgraph problems, in SOFSEM 2000-Theory and Practice of Informatics, edited by V. Hlaváč, K.G. Jeffery and J. Wiedermann. Springer-Verlag, Lect. Notes Comput. Sci. 1963 (2000) 326-334. | Zbl

[4] M. Demange, V.Th. Paschos, Improved approximations for maximum independent set via approximation chains. Appl. Math. Lett. 10 (1997) 105-110. | Zbl

[5] M. Demange, V.Th. Paschos, Improved approximations for weighted and unweighted graph problems. Theor. Comput. Syst. To appear. | MR | Zbl

[6] B. Escoffier, Problème on-line du stable de cardinalité maximale. Mémoire de DEA (2002).

[7] M.M. Halldórsson, Approximations via partitioning. JAIST Research Report IS-RR-95-0003F, Japan Advanced Institute of Science and Technology, Japan (1995).

[8] M.M. Halldórsson, Approximations of weighted independent set and hereditary subset problems. J. Graph Algorithms Appli. 4 (2000) 1-16. | Zbl

[9] M.M. Halldórsson, K. Iwama, S. Miyazaki and S. Taketomi, Online independent sets. Theoret. Comput. Sci. 289 (2002) 953-962. | Zbl

[10] D.S. Hochbaum, editor, Approximation algorithms for NP-hard problems. PWS, Boston (1997).

[11] V.Th. Paschos, A survey about how optimal solutions to some covering and packing problems can be approximated. ACM Comput. Surveys 29 (1997) 171-209.

Cited by Sources: